Michigan, 2023

Hail in Michigan, July 22, 2023

July 22, 2023 · NWS APX · 5 events in 2 counties and zones

Scattered thunderstorms formed over northwest lower Michigan as a weak troughing overspread an unstable airmass in place. A few storms produced severe hail, specifically over Grand Traverse and Wexford counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Scattered thunderstorms formed over northwest lower Michigan as a weak troughing overspread an unstable airmass in place. A few storms produced severe hail, specifically over Grand Traverse and Wexford counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 22, 1:32 PM EST, 35 minutes earlier.

Area forecast discussion, Jul 22, 1:32 PM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
232 PM EDT Sat Jul 22 2023

.NEAR TERM...(Through Tonight)
Issued at 230 PM EDT Sat Jul 22 2023

High Impact Weather Potential: Non-severe isolated thunderstorms
late this afternoon/early evening, mainly south of M-72.

Pattern Synopsis/Forecast: Closed upper-level low pressure across
western Hudson Bay this afternoon will make only little eastward
progress through tonight. Attendant longwave troughing remains
draped across the eastern third of the CONUS while impressive
ridging/heat dome continues to be felt over the western CONUS.
Embedded subtle/low amplitude shortwave ridging has essentially
cleared northern Michigan this morning and early afternoon with
broad troughing the rule through tonight. Fairly stagnant surface
pattern overhead with generally weak high pressure overhead,
although an approaching trough axis tonight will aid to shove that
high pressure off to the south and east.

Primary Forecast Concerns: Isolated shower/storm potential.
Otherwise, cloud and temperature trends.

Tranquil conditions prevailed through midday across northern
Michigan under mostly sunny skies with just some shallow cu
development. Somewhat better moisture continues to pool downstate,
stretching up as far north as the M-72 corridor or so. Initial
shower/storm development noted south of TVC in the last hour.
Additional isolated shower/storm development anticipated across
those far southern sections this afternoon into early evening. No
severe weather anticipated, although any thunderstorms may produce
briefly heavier rainfall rates. Any isolated activity should
diminish with the loss of diurnal support by mid-late evening.
Scattered precip across Wisconsin later this evening expected to
diminish with eastward extent over Lake Michigan overnight, but may
scrape the northwest lower coast after 06z.

Afternoon lake breeze dominated low-level wind field turns out of
the south tonight with lows dipping into the low-mid 50s for the
coolest spots. Those southerly winds will begin to aid in bringing
deeper moisture back to the Northwoods for Sunday...evident by PWs
progged to around 1.20" west of Interstate 75 by 12z Sunday.

&&

.SHORT TERM...(Sunday through Tuesday)
Issued at 230 PM EDT Sat Jul 22 2023

High Impact Weather Potential: Occasional thunderstorm chances
continue. Perhaps a couple strong to severe on Tuesday?

Pattern Forecast: By early Sunday morning, closed upper-level low
pressure sits across Hudson Bay with attendant longwave troughing
draped across the eastern Great Lakes and down the eastern seaboard.
Impressive longwave ridging/heat dome remains evident upstream over
the western CONUS. Troughing generally remains the rule locally
through the short-term forecast period, albeit with slowly rising
heights. At the surface, initial focus through the end of the
weekend will revolve around an approaching cold front late Sunday
into Sunday night. Higher surface pressures are expected to prevail
Monday into Tuesday, although Sunday's stalled boundary to our south
and lake breeze development may continue to provide the impetus for
isolated to scattered shower/storm development.

Primary Forecast Concerns: Shower/storm potential each afternoon.

Generally quiet conditions anticipated to start the day Sunday
across northern Michigan, although wouldn't be entirely shocked to
see a few isolated showers dot the map asoss northwest lower.
That said, deeper moisture will continue to advect in from the west
leading to PWs rising to near 1.40" by Sunday afternoon. Combination
of deeper moisture, support from embedded/subtle shortwave(s) and
approaching surface cold front off to the northwest is expected to
aid in more numerous showers/storms during the afternoon and early
evening. Not much in the way of a severe weather threat given bulk
shear values struggling to climb much above 20 kts, but locally
heavy rainfall rates are a good bet in any thunderstorms. Localized
QPF amounts exceeding an inch are not out of the question as a
result. Any lingering activity should largely diminish with the loss
of diurnal support during the evening. High temperatures spanning
the upper 70s to low 80s -- just a touch cooler at the beaches. Dew
points creeping into the low 60s will give much of the area a more
sticky/humid feel.

Little change for Monday with highs generally in the low 80s for
most of the Northwoods with afternoon showers/storms entering the
forecast once again given support from another subtle mid-level wave
and low-level convergence along afternoon lake breeze development.
Briefly heavier rainfall rates possible again in any thunderstorms
and perhaps an outside chance at a couple stronger updrafts given
marginally more favorable shear as high as 30-35 kts. While the bulk
of precip should diminish with the loss of diurnal support, perhaps
enough mid-level support works its way in overnight to kick off a
few more showers.

Less-than-desired confidence prevails for Tuesday, but latest trends
suggest diurnally driven showers/storms may be possible once again
in the presence of strengthening winds aloft. Perhaps the Tuesday
afternoon/early evening time frame features a low-end chance for an
isolated strong to severe storm given increasing bulk shear values
to near 35-40 kts, but lots of uncertainty surrounding the mesoscale
details and our ability to destabilize prevents messaging such a
threat at this point. High temperatures Tuesday in the low-mid 80s.

&&

.LONG TERM...(Tuesday night through Saturday)
Issued at 230 PM EDT Sat Jul 22 2023

High Impact Weather Potential: Minimal for now.

Troughing over the eastern third of Canada and the CONUS on
Tuesday is expected to break down Tuesday night/early
Wednesday...allowing upstream ridging to build across the nation's
midsection for the mid-late week time period. Northern Michigan
expected to lie on the northern periphery of this ridging with
increasing heat/humidity expected to be the primary story. Some
potential still exists for occasional waves to top this ridge,
potentially bringing occasional precip chances/MCS potential
across the northern tier of the country and southern Canada. Lots
of uncertainties in spatial and temporal extent of precip, but
worth monitoring over the next week. &&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 126 PM EDT Sat Jul 22 2023

Prevailing VFR conditions expected through the period. A stray
shower or storm is possible late this afternoon through early
evening, but chances continue to remain too low to include in the
TAF. Additional decaying showers may approach MBL/TVC later
tonight. Additional shower/storm chances return Sunday with
VSBY/CIG restrictions possible in any heavier, but brief
downpours.

Lake breeze development likely this afternoon. Otherwise, winds turn
out of the south-southwest tonight through Sunday.

&&

.MARINE...
Issued at 230 PM EDT Sat Jul 22 2023

Sub-advisory conditions expected to continue on northern MI's
nearshore waters over the next several days. Increasing shower
chances anticipated by late tonight into Sunday, and at times
through early in the upcoming week.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...MJG
SHORT TERM...MJG
LONG TERM...MJG
AVIATION...MJG
MARINE...MJG
Hazardous weather outlook, Jul 22, 2:06 PM EST, 1 minute before
Hazardous Weather Outlook
National Weather Service Gaylord MI
306 PM EDT Sat Jul 22 2023

MIZ016>018-020>036-041-042-086>088-095>099-231915-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
306 PM EDT Sat Jul 22 2023

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

There is a chance of thunderstorms generally along and south of
M-72 this afternoon and early evening. While severe weather is
not expected, an isolated instance of hail to the size of a
quarter can't be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms each afternoon from Sunday
through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-231915-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
306 PM EDT Sat Jul 22 2023

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms each afternoon from Sunday
through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Jul 22, 1:42 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Gaylord MI
242 PM EDT Sat Jul 22 2023

MIZ025-026-032-221930-
Grand Traverse MI-Benzie MI-Wexford MI-
242 PM EDT Sat Jul 22 2023

...Scattered strong thunderstorms will impact portions of
southeastern Benzie, northern Wexford and southwestern Grand
Traverse Counties through 330 PM EDT...

At 241 PM EDT, Doppler radar was tracking scattered strong
thunderstorms across portions of eastern Benzie, southern Grand
Traverse and northern Wexford counties. These storms were nearly
stationary.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4467 8551 4442 8534 4431 8555 4450 8582
      4467 8592
TIME...MOT...LOC 1841Z 273DEG 3KT 4455 8572

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

GILLEN

The radar

The NCL Michigan radar (KAPX), 87 km away, was scanning. The volume nearest the first event began at 19:07 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Grand Traverse

When
July 22, 2:07 PM EST
Where
Grand Traverse County, 1.2 mi NW of Interlochen
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.660, -85.770

Hail about the size of quarters reported on US 131 in Interlochen.

Hail, Grand Traverse

When
July 22, 2:12 PM EST
Where
Grand Traverse County, 2.08 mi WNW of Interlochen
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
44.660, -85.790

Hail partially covering US 131.

Hail, Grand Traverse

When
July 22, 2:15 PM EST
Where
Grand Traverse County, 0.98 mi W of Interlochen
Measured
1 in hail
Reported by
Public
Coordinates
44.650, -85.770

Images and video shared on social media of hail covering the ground and around Interlochen.

Hail, Wexford

When
July 22, 2:45 PM EST
Where
Wexford County, 0.85 mi SW of Cadillac Wexford Arp
Measured
0.75 in hail
Reported by
Public
Coordinates
44.260, -85.430

Hail report from Mping.

Hail, Wexford

When
July 22, 2:51 PM EST
Where
Wexford County, 2.94 mi SSW of Meauwataka
Measured
1 in hail
Reported by
Public
Coordinates
44.310, -85.550

Hail about the size of quarters falling on M 115 northwest of Cadillac.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2023Every state in 2023This day in weather historyWarnings in Michigan, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126610, 1126611, 1126612, 1126613, 1126614.